The Patient’s Condition When She Arrived
Our patient, Ms. Chen, is a 76-year-old Chinese woman living in Chiang Mai. She first came to Milada on 16 June 2026. At that first visit, her whole body had a yellow tinge: her skin and the whites of her eyes were yellow, and her palms were yellowish and drained of colour — a presentation consistent with possible jaundice. Health checks in China had previously shown abnormal liver function results (those reports were not brought to Thailand, so her pre-treatment condition is described here as she recalls it). Walking took real effort, her legs felt heavy, and her hands were so weak she struggled to grip. Her appetite was normal, but her constipation was severe: sometimes she could only move her bowels once every four or five days, and she needed laxatives.
Sleep had troubled her for years. She had relied on lorazepam, a prescription sleeping medication, for three to four years. In her own words, she had been on the pills for so long that she needed larger and larger doses to fall asleep — and that worried her. Sleep on the pills, she says, was like a blackout — and she would wake up groggy and listless, as if she had never rested at all. She endured that for a long time. When she came to Milada, she was still taking the sleeping pills.
On examination, Dr. Sarudha Fan also noted her tongue: dull in colour, with a crack down the middle, and dark veins under the tongue that were clearly visible. Together with her pulse, the pattern was identified as heavy dampness in the spleen and stomach, liver qi stagnation with blood stasis, and deficiency of both kidney yin and kidney yang.
Just Over Four Months of Treatment
Treatment began by addressing the yellowing — her jaundice-like presentation and abnormal liver function came first. The plan centred on Chinese herbal medicine, with regular follow-up visits and adjustments along the way. By the second week she was already much better, and her complexion had improved noticeably.
From the third week, with her complexion much improved, the treatment began to address her sleep and constipation as well. Her sleeping pills were tapered from that same week rather than stopped abruptly, and by the fourth week she had stopped completely. The first five days of the fifth week were still rough — her body was adjusting to being fully off the medication — but after that she began to sleep, though she still woke occasionally; her bowels were mostly regular, with constipation only now and then. In the sixth week her sleep improved markedly: she could fall asleep on her own without medication, though only late at night, and there was one bad night. By the seventh week, both her sleep and her bowels were completely back to normal. She continued her regular follow-up care after that, until her liver function was re-tested just over four months after her first visit.
A note from the doctor: After long-term use, stopping medication such as lorazepam suddenly can cause rebound insomnia and other discomfort. In this case, Ms. Chen reduced her dose gradually from the third week, under her doctor’s guidance, and stopped completely in the fourth week. Please never stop such medication suddenly on your own — always reduce gradually under a doctor’s guidance.
Follow-Up Results: All Four Liver Markers in Range
After just over four months of care, her liver function was re-tested in Thailand. All four markers were within the reference range:
| Test | Reference range | Result |
|---|---|---|
| Alkaline Phosphatase (ALP) | 35–104 U/L | 73 |
| AST | 0–35 U/L | 24 |
| ALT | 0–35 U/L | 21 |
| Total Bilirubin | 0.00–1.20 mg/dl | 0.65 |

On re-examination, her tongue had turned pink and moist, the crack down the middle had faded, her pulse flowed more smoothly, and the pulse positions for the kidneys felt strong again. Today, the colour of her palms looks healthy again. She has a natural bowel movement every two days, with no laxatives. She walks with ease, her grip is back, she sleeps well at night and feels energetic during the day.
In Her Own Words
Here she is at the clinic, telling the story herself (in Mandarin, with Thai and English subtitles):
A Note on This Case
This article is an individual case record based on the patient’s own account and her follow-up lab report. The video, photographs and lab report image are published with her consent, and her name has been changed to protect her privacy. Her earlier condition is presented as she describes it. Every person’s condition and constitution differ, and results vary from person to person; this article is not a promise of treatment outcomes. If you face similar concerns, we recommend an in-person consultation so a doctor can assess your condition and design a plan for you.

